Hail, Cedar
- When
- July 8, 4:20 PM CST
- Where
- Cedar County, Randolph
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.383, -97.350
The hail was accompanied by thunderstorm wind gusts estimated at between 50 and 60 mph.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 1:50 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT SUN JUL 8 2001 ...POP FORECAST ALL PERIODS IS THE MAIN PROBLEM... A SLIGHT SOUTHWEST MOVEMENT OF THE UPPER HIGH AND NOCTURNAL MCS ACTIVITY HAS BROUGHT AN END TO THE VERY HOT/DRY PATTERN FOR THE CWFA. 19Z SURFACE ANALYSIS SHOWS SYNOPTIC FRONT MORE DEFINED FROM NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA...WITH MUCH LESS DEFINITION NOTED IN EASTERN NEBRASKA. SMALL WAVE NOTED ON WATER VAPOR IMAGERY ROTATING NORTH THROUGH NORTHEAST COLORADO...AND AGAIN STRONG CONVECTION DEVELOPING IN SOUTHEAST WYOMING AT 1930Z. ANOTHER WEAK BOUNDARY NOTED FROM NORTHWEST IOWA INTO NORTH CENTRAL NEBRASKA...WITH CONVECTION DEVELOPING NEAR YANKTON. SURFACE DEWPOINTS REMAIN HIGH OVER THE HIGH PLAINS...SO A REPEAT OF THE PAST FEW NIGHTS IS REASONABLE WITH MCS MOVING EAST BY MORNING. LAST TWO NIGHTS THERE HAS BEEN A LOW LEVEL JET DEVELOP AROUND 10Z PER THE PROFILERS...BUT THE MODELS DID NOT SHOW A LOW LEVEL JET OVER 25 KNOTS. MODELS HAVE NOT DONE WELL WITH DEPICTING THE RECENT MCS/S...POSSIBLY DUE TO POOR LOW LEVEL JET REPRESENTATION. HOWEVER FOR TONIGHT...THE MESOETA IS SHOWING A 40 KNOT SOUTHWEST WIND AT 900 MB AT 09Z PUSHING OVER THE SURFACE BOUNDARY. THERE IS DECENT AGREEMENT BY THE MODELS THAT THE SYNOPTIC SURFACE FRONTAL BOUNDARY WILL BECOME ESTABLISHED NEAR OR JUST SOUTH OF THE KANSAS/NEBRASKA BORDER...WHICH LOOKS GOOD PER 19Z METARS. THUS WITH ANOTHER LOW LEVEL JET DEVELOPING TONIGHT...WILL COUNT ON ANOTHER MCS...BUT MORE ACROSS SOUTHERN HALF OF CWFA AS OPPOSED TO NORTHERN HALF. WILL INCREASE POPS SOUTHERN HALF...BUT STILL KEEP CHANCE POPS NORTHERN HALF TONIGHT BASED ON ABOVE MENTIONED NORTHERN BOUNDARY. BEYOND TONIGHT...TIMING OF CONVECTION IS DIFFICULT AT BEST. THERE ARE SOME ARGUMENTS FOR LINGERING MORNING SHOWERS...AS WELL AS A CHANCE FOR AFTERNOON DEVELOPMENT WITH A WEAKENED CAP AND STATIONARY BOUNDARY IN PLACE. HIGH PLAINS DEVELOPMENT AND NOCTURNAL MCS ACTIVITY CONTINUES TO LOOK POSSIBLE...AND THE VARIOUS MODELS QPF DEPICT CONVECTIVE RAINS AT VARIOUS TIMES IN VARIOUS PLACES. GIVEN A PERSISTENT NORTHEAST COMPONENT TO THE SURFACE FLOW...MY NORTHEAST COUNTIES WILL HAVE A GREATER CHANCE OF ADVECTING IN DRIER...MORE STABLE AIR THROUGH TIME...AND THEY WILL ALSO BE FARTHER FROM THE FRONTAL BOUNDARY. THUS WILL TAPER POPS FROM HIGHEST SOUTH TO LOWEST NORTH. PER COORDINATION WITH TOP...PATTERN IS BEGINNING TO SHOW SIGNS OF A HEAVY RAIN THREAT...WITH A VERY MOIST SOUNDING... STATIONARY FRONT...AND WEAK UPPER FLOW NEAR THE UPPER RIDGE. OTHERWISE WILL DROP THE EXISTING HEAT ADVISORY. TONIGHT THERE WILL BE A GOOD ENOUGH CHANCE FOR RAIN...AND THE CRITERIA MAY NOT BE MET THIS AFTERNOON AT MOST LOCATIONS. .OMA...NONE. NIETFELD
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1200 PM CDT SUN JUL 8 2001 ...THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION WILL BE NECESSARY MAINLY LATE THIS AFTERNOON AND INTO THE EVENING HOURS IN EAST CENTRAL NEBRASKA... THE AIRMASS OVER THE REGION WILL CONTINUE TO BE UNSTABLE THROUGH THE EVENING HOURS...WITH DEWPOINT TEMPERATURES AT OR JUST ABOVE 70 DEGREES AND AFTERNOON HIGHS MOSTLY IN THE 85 TO 95 DEGREE RANGE. LINGERING CLOUD COVER FROM THE EARLY MORNING STORMS THAT TRACKED THROUGH NORTHEAST NEBRASKA WILL HELP STABILIZE THE ATMOSPHERE DURING THE EARLY TO MIDDLE AFTERNOON HOURS...BUT ENOUGH HEATING IS EXPECTED BY LATE AFTERNOON TO RESULT STRONG THUNDERSTORM UPDRAFTS IF STORMS OCCUR THEN. AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO GENERATE SCATTERED SHOWERS FROM CENTRAL NEBRASKA INTO NORTHEAST NEBRASKA INTO THE AFTERNOON...AND THIS DISTURBANCE MAY TRIGGER STRONGER STORMS AFTER 4 PM. IN ADDITION...THERE REMAINS A COUPLE OF FRONTAL BOUNDARIES ACROSS THE CENTRAL PLAINS WHICH MAY HELP FOCUS STRONG THUNDERSTORM DEVELOPMENT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR THIS EVENING...BUT A FEW STORMS COULD BECOME SEVERE...PRIMARILY IN EAST CENTRAL NEBRASKA. THE MAIN THREAT WOULD BE BRIEF DAMAGING WINDS...OR POSSIBLY HAIL UP TO ONE-INCH IN DIAMETER. DDN
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 PM CDT SUN JUL 8 2001 ...THERE IS AN INCREASING CHANCE THAT SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING IN EASTERN CENTRAL NEBRASKA AND POSSIBLY SOUTHWEST AND WEST CENTRAL IOWA... A LINE OF SEVERE THUNDERSTORMS HAD DEVELOPED LATE THIS AFTERNOON OVER THE NORTHEAST CORNER OF NEBRASKA...AND THIS LINE WILL MOVE SOUTHEAST AS THE EVENING PROGRESSES. DURING THE DAYLIGHT HOURS THESE STORMS SHOULD STAY NORTH OF INTERSTATE 80...THEN CONTINUE TO MOVE SOUTH OF INTERSTATE 80 AFTER DARK. THE PRIMARY THREAT WILL BE HAIL AND DAMAGING DOWNBURST WINDS...BUT A FEW FUNNEL CLOUDS WERE REPORTED WITH THIS LINE OF STORMS SHORTLY AFTER THEY CROSSED INTO NEBRASKA FROM SOUTH DAKOTA. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE ALERT THIS EVENING...AND BE PREPARED FOR ACTIVATION IF THESE STORMS APPROACH. DDN
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
The hail was accompanied by thunderstorm wind gusts estimated at between 50 and 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258592.